News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: insomnia, anxiety, a.d.d.


 exaustedallthetime - Mon Aug 25, 2008 2:18 pm

so as my name says...i'm exausted all the time.
i have had sleep problems since i was a little kid but when i was put on adderal for a few years they got much worse.
i recently went to a hospital and they did a sleep study. the sleep study said i woke up 88 times that night, 54 for beathing difficulties and 34 for no reason they could measure. it also took me 241 minutes to get into deep rem sleep...which they said is 2.5 times more than the normal
i have bad anxiety, expecially around that time of the month.
i feel exausted all the time. the sleep study told me to go to an ear throat and mouth doctor and maybe get my tonsils removed....but what i want to know is why i have so much trouble falling asleep in the first place and if any of the medicines i'm on could be making my sleep worse.
i'm on 60 mg of geodon at night for anxiety, 20 mgs of celexa for anxiety, and 10-20 mgs of ambien at night for sleep.
thank you.
 Dr. E. Seigle - Fri Aug 29, 2008 7:22 pm

insomnia, anxiety, a.d.d.,

Your sleep situation sounds complex, but I can see several important issues contributing to your question about why you have a long sleep latency (trouble falling asleep):

1. Your sleep study suggests that you have an obstruction in your airway, apparently your tonsils, and these may be contributing to trouble falling asleep, as well as frequent awakenings.

2. The Celexa can definitely cause sleep problems, and the Geodon less likely can be activiating and do the same.

3. If you have ADD, which we now call ADHD, inattentive type, this can be associated with trouble falling asleep. Yet, as you have seen, the stimulant medications used to treat ADHD can worsen insomnia.

4. If you have seen a sleep specialist, they could evaluate your sleep problems in the context of the many factors which you have and the many causes possible for insomnia and they could come up with diagnostic possibilities for your insomnia and recommendations as to how to sort it out and ultimately to sleep better.

5. We often forget that there are some simple habits that we have related to going to sleep that we call "sleep Hygeine", such as going to sleeep and to bed and the same time every day, and these habits can have a profound effect upon our sleep.

I hope this answers some of your questions. Good luck. If you haven't talked with a sleep specialist, which is sometimes a psychiatrist with special training in sleep physiology, you might try this.

-Eliot Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here